Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 421, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 25, 2008, 4:26 PM CDT for Talladega County, Alabama. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2008, 4:26 PM CDT (21:26 UTC)
- Expired
- Jul 25, 2008, 4:59 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 53 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:29 PM CDT | HAIL 0.75 | Sycamore, AL | |
| Jul 25, 4:30 PM CDT | TSTM WND DMG | 5 Nne Sylacauga, AL | SEVERAL TREES WERE BLOWN DOWN NEAR ARCO DAIRY AND TALLASSHATCHE ROADS, NEAR SYCAMORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1096 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 252126
SVRBMX
ALC121-252215-
/O.NEW.KBMX.SV.W.0421.080725T2126Z-080725T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT FRI JUL 25 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF SYLACAUGA...
* UNTIL 515 PM CDT
* AT 418 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
SYCAMORE...OR 7 MILES NORTH OF SYLACAUGA...AND MOVING SOUTHEAST AT
10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODSTOCK
WINDS OF 70 TO 80 MPH WILL UPROOT TREES...DOWN POWER LINES AND CAUSE
DAMAGE TO HOMES AND STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3329 8635 3337 8615 3330 8610 3329 8612
3321 8612 3320 8618 3311 8618 3311 8626
TIME...MOT...LOC 2126Z 334DEG 11KT 3325 8620
$$
12/SIRMON2 follow-up statements
000
WWUS54 KBMX 252133
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT FRI JUL 25 2008
ALC121-252215-
/O.CON.KBMX.SV.W.0421.000000T0000Z-080725T2215Z/
TALLADEGA AL-
433 PM CDT FRI JUL 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTH CENTRAL TALLADEGA COUNTY...
AT 424 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
SYCAMORE...OR ABOUT NEAR SYLACAUGA...MOVING SOUTHEAST AT 14 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODSTOCK AND OVERBROOK
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED
IN SYCAMORE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 3329 8635 3337 8615 3330 8610 3329 8612
3321 8612 3320 8618 3318 8619 3313 8618
3311 8619 3311 8626
TIME...MOT...LOC 2133Z 337DEG 12KT 3320 8618
$$
12/SIRMON000
WWUS54 KBMX 252159
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT FRI JUL 25 2008
ALC121-252210-
/O.CAN.KBMX.SV.W.0421.000000T0000Z-080725T2215Z/
TALLADEGA AL-
500 PM CDT FRI JUL 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TALLADEGA COUNTY
IS CANCELLED...
THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.
LAT...LON 3329 8635 3337 8615 3330 8610 3329 8612
3321 8612 3320 8618 3318 8619 3313 8618
3311 8619 3311 8626
TIME...MOT...LOC 2200Z 337DEG 12KT 3312 8614
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:06 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 25, 3:06 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 306 PM CDT FRI JUL 25 2008 .SHORT TERM...TONIGHT. SCATTERED SHOWERS WILL DIMINISH IN COVERAGE OVERNIGHT. SURFACE CONDITIONS WILL REMAIN MUGGY WITH SOME LIGHT PATCHY FOG POSSIBLE. OTHERWISE...VARIABLE CLOUDINESS WITH LOWS NEAR 70. .LONG TERM...SATURDAY THROUGH FRIDAY. SOME MORE CERTAINTY IN AN UNCERTAIN FORECAST...ON THE SYNOPTIC SCALE, ANYWAY. THE NORTHWEST FLOW LOOKS TO CONTINUE THROUGH SUNDAY WHICH MEANS THE WEEKEND WILL OFFER THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS. NEITHER DAY LOOKS TO OFFER ANY CHANCES FOR SEVERE, OR STRONG FOR THAT MATTER. FREEZING LEVELS ARE CONSIDERABLY HIGH, MID LAPSE RATES ARE ONLY ON THE ORDER OF 5 TO 6 DEGREES/KFT AND THERE IS MOISTURE THROUGHOUT THE DEPTH OF THE FORECAST SOUNDINGS. BUT CONVECTION IS EXPECTED AND A COUPLE OF STRONG STORMS ARE ALWAYS POSSIBLE WHEN TEMPERATURES ARE AS WARM AS THEY ARE. MONDAY THROUGH WEDNESDAY THINGS GET A LITTLE MORE INTERESTING. THE FIRST THING THAT NEEDS TO BE RECOGNIZED IS THE HIGH PRESSURE RIDGE. CURRENTLY CENTERED OVER EASTERN TEXAS...THERE IS MODEL CONSENSUS ON THE FACT THAT THIS RIDGE WILL SLOWLY BEGIN TO SLIDE EASTWARD STARTING LATE SUNDAY. THIS COULD RESULT IN TEMPERATURES CLIMBING NEAR THE TRIPLE DIGITS EACH OF THESE DAYS...MORE SO IN THE WESTERN COUNTIES ON MONDAY...THEN CREEPING INTO THE NORTHERN TIER OF COUNTIES BY WEDNESDAY. COUNTIES SOUTH OF HIGHWAY 80/INTERSTATE 85 SHOULD HAVE ENOUGH MOISTURE IN THE AIR TO STAY OUT OF THE TRIPLE DIGITS...BUT IT WILL BE HOT AND MUGGY, NONETHELESS. POPS ARE THE REAL UNCERTAINTY IN THIS TIME FRAME, BUT WITH THE POSSIBILITY OF TEMPERATURES NEAR THE CENTURY MARK AND PWS ABOVE 1.5-1.6, STRAIGHT UP AND STRAIGHT DOWN THUNDERSTORMS COULD HAPPEN...AS STORM MOTIONS ALL THREE DAYS ARE LESS THAN 5 KTS. EXPECT THINGS TO BEGIN RETURNING TO CLIMO BY THE END OF NEXT WEEK. 27 && .AVIATION...18Z TAF DISCUSSION. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH A GOOD CHANCE MOST LOCATIONS WILL EXPERIENCE SOME VC THUNDER. THESE WILL DISSIPATE QUICKLY THIS EVENING WITH SOME PRE-DAWN BR/HZ FROM ROUGHLY 09Z TO 12Z. NORTHWEST FLOW ALOFT WILL BRING IN A SHORTWAVE TOMORROW WITH SCATTERED SHOWERS AND STORMS POSSIBLE BY LATE MORNING. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 93 70 91 70 / 50 30 20 40 10 ANNISTON 72 93 70 91 72 / 40 30 20 40 10 BIRMINGHAM 73 92 72 91 74 / 40 40 20 40 10 TUSCALOOSA 73 92 72 94 74 / 40 50 20 40 10 CALERA 73 91 72 92 72 / 40 40 20 40 10 AUBURN 71 90 71 87 71 / 30 40 20 40 20 MONTGOMERY 73 93 73 92 73 / 30 50 30 50 20 TROY 71 92 72 89 72 / 30 50 30 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88/27/88
Hazardous weather outlook, Jul 25, 12:48 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1248 PM CDT FRI JUL 25 2008 ALZ011>015-017>050-261800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1248 PM CDT FRI JUL 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. CONDITIONS ARE SETTING UP FOR A POSSIBLE HEAT WAVE MONDAY THROUGH WEDNESDAY. HIGH TEMPERATURES IN THE UPPER 90S ALONG WITH MORNING LOWS IN THE MIDDLE 70S...AND ABUNDANT MOISTURE WILL RESULT IN AFTERNOON HEAT INDICES APPROACHING 110 DEGREES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY. 12/SIRMON
In the hours before
Special weather statement, Jul 25, 2:57 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 257 PM CDT FRI JUL 25 2008 ALZ018-252045- ETOWAH- 257 PM CDT FRI JUL 25 2008 ...SIGNIFICANT WEATHER ALERT FOR ETOWAH COUNTY UNTIL 345 PM CDT... AT 254 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR REECE CITY...OR NEAR GADSDEN...MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CRUDUP. GADSDEN WATER WORKS. ANDERSON. WILSONIA. HOKES BLUFF. REAVES. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Jul 25, 4:12 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 412 PM CDT FRI JUL 25 2008 ALZ027-252200- TALLADEGA- 412 PM CDT FRI JUL 25 2008 ...SIGNIFICANT WEATHER ALERT FOR TALLADEGA COUNTY UNTIL 500 PM CDT... AT 406 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ALPINE...OR 5 MILES SOUTHWEST OF TALLADEGA...MOVING SOUTHEAST AT 10 MPH. MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ALPINE. WINTERBORO. WALDO. CHANDLER SPRINGS. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:16 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.